Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 128, NWS Bismarck, ND

August 12, 2017Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2017, 2:39 PM MDT for Bowman County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 2:39 PM MDT (20:39 UTC)
Expired
Aug 12, 2017, 3:10 PM MDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bowman County, ND

The radar

The Rapid City radar (KUDX), 224 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 8.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS53 KBIS 122039
SVRBIS
NDC011-122130-
/O.NEW.KBIS.SV.W.0128.170812T2039Z-170812T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
239 PM MDT SAT AUG 12 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southwestern Bowman County in southwestern North Dakota...

* Until 330 PM MDT

* At 238 PM MDT, a severe thunderstorm was located near Mud Buttes,
  or 25 miles southwest of Bowman, moving south at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  southwestern Bowman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4594 10394 4595 10395 4607 10401 4614 10378
      4595 10360
TIME...MOT...LOC 2038Z 341DEG 25KT 4601 10386 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON
2 follow-up statements
858 
WWUS53 KBIS 122055
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
255 PM MDT SAT AUG 12 2017

NDC011-122130-
/O.CON.KBIS.SV.W.0128.000000T0000Z-170812T2130Z/
Bowman ND-
255 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHWESTERN BOWMAN COUNTY...

At 254 PM MDT, a severe thunderstorm was located near Mud Buttes, or
21 miles southwest of Bowman, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mud Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4594 10394 4595 10395 4607 10401 4614 10378
      4595 10360
TIME...MOT...LOC 2054Z 320DEG 31KT 4598 10373 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON
969 
WWUS53 KBIS 122110
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
310 PM MDT SAT AUG 12 2017

NDC011-122119-
/O.CAN.KBIS.SV.W.0128.000000T0000Z-170812T2130Z/
Bowman ND-
310 PM MDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOWMAN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4594 10394 4595 10395 4607 10401 4614 10378
      4595 10360
TIME...MOT...LOC 2108Z 341DEG 25KT 4588 10368 

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:48 PM MDT, 51 minutes earlier.

Area forecast discussion, Aug 12, 1:48 PM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
248 PM CDT Sat Aug 12 2017

.SHORT TERM...(This evening through Sunday)
Issued at 248 PM CDT Sat Aug 12 2017

Latest GOES16 water vapor imagery loop shows a mid level upper
low circulating over northwestern ND, soon to transition south as
a stronger shortwave rotates and into southwest/south central ND
this evening. The mid/upper low slowly meanders into the southern
James River Valley after midnight. Areas of fog 05z-15z Sunday for
southwest and south central ND has been added to the gridded
forecast per HRRR/RAP13 Surface Visibility Forecast.

For this afternoon and evening, per water vapor imagery, our
attention is directed toward a pair of 700mb-500mb shortwaves
noted over Dawson and Custer Counties in eastern Montana. The
GFS/RAP13 have both initialized this very well with the current
location, and begins pushing these shortwaves into southwestern
ND 21z-00z, then into far south central 03z-06z, and exiting the
southern James River Valley 12z-15z Sunday. Large scale ascent
increases this afternoon southwest and far south central in
response to the shortwave aloft and the left exit region of a 60kt
300mb jet streak scooting through southeastern MT/southwestern
ND. A cold pocket of -16C also aiding in destabilization. Air
parcels will encounter moderate instability with mixed layer CAPE
between 1000-2000 J/kg, Effective Bulk Shear values of 40kt, and
mid level lapse rates around 7.5C/km. With that said, will
continue with previous forecasts and maintain a mention of severe
thunderstorms in far southwest and into far south central ND
through early this evening. This is also in line with the Marginal
Severe Thunderstorm Risk per SPC. Main threats of large hail and
damaging winds continue. Localized heavy rainfall (1 to 2 inches)
per WPC in a short amount of time with any thunderstorm remains
valid as well.

The Simulated High Resolution Composite Reflectivities in decent
agreement with developing pockets of showers/thunderstorms from
Williston south to Bowman, which is in line with the current
Regional Radar. The Non-Supercell Composite Index is between 1
and 2 over northwest ND. Will need to monitor the low level lapse
rates and surface vorticity for any potential landspouts that
could develop within this area.

Scattered showers and thunderstorms continue through the evening,
then shift away from southwest ND towards midnight. As mentioned
above, concur with fog southwest and south central given the
moisture, and crossover temperatures being met later tonight per
BUFKIT soundings.

.LONG TERM...(Sunday night through Saturday)
Issued at 248 PM CDT Sat Aug 12 2017

A mid level transitory shortwave ridge shifts into eastern MT and
western ND Sunday, behind the departing upper low. Increasing
sunshine west Sunday morning, with clouds decreasing in the
afternoon in the central. Lingering precipitation over the James
River Valley Sunday morning, diminishes through 18z Sunday before
ending. Highs in the 70s.

The next in a series of shortwaves moves into eastern MT and
western ND Monday with a chance for showers and thunderstorms.
Additional shortwaves traverse through a southwest flow aloft
Monday night through Tuesday night affecting western and central
ND with showers and thunderstorms. A break on Wednesday with
another shortwave slated for Thursday/Thursday night. Highs in the
upper 70s to lower 80s Monday through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 248 PM CDT Sat Aug 12 2017

Mid and upper level circulation will keep the threat of showers
and thunderstorms through the forecast period. Currently band of
showers and thunderstorms approaching KJMS and extending north
northwest to around KMOT. Will have a mention of showers and
thunderstorms for these areas as TAF period begins. Better risk of
stronger storms will be this afternoon into early this evening
for KDIK to KBIS and points south. MVFR cigs/vsbys will be
possible with any thunderstorms. East to southeast flow continues
through the period with indications of MVFR to IFR ceilings
Sunday morning, especially across the southern TAF sites. Will
bring MVFR ceilings and start off with a SCT layer of IFR and MVFR
Vsbys. Later shifts may need to trend lower with ceilings and
vsbys.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
LONG TERM...KS
AVIATION...TWH
Hazardous weather outlook, Aug 12, 10:54 AM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1154 AM CDT Sat Aug 12 2017

NDZ001>005-009>013-017>023-025-031>037-047-048-050-051-131700-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
1154 AM CDT Sat Aug 12 2017 /1054 AM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible, more prevalent the farther south you
go. A few storms could be strong along Interstate 94 with small
hail and wind gusts as high as 40 mph. Lightning is a hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible for most areas Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

NDZ040>046-131700-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1154 AM CDT Sat Aug 12 2017 /1054 AM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are forecast and they could be severe into early
Saturday evening. Widespread severe weather is not expected, but
a few storms could reach severe limits in the heating of the day.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible for most areas Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. The main threats will be
large hail, as large as half-dollar size, and wind gusts as high
as 60 mph. Report any hail at all and any wind gust of 40 mph or
higher to the National Weather Service. If you have a rain gauge
let us know how much is in it. We have on-line reporting at
weather.gov/bis, are on social media, and are proud to say a human
being answers 701-223-4582 whenever it rings at NWS.

KS/JP MARTIN

In the hours before

Local storm report, Aug 12, 10:30 AM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 AM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             MEDORA                  46.92N 103.53W
08/11/2017  M1.00 INCH       BILLINGS           ND   PUBLIC

&&

RK
Special weather statement, Aug 12, 1:03 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
203 PM CDT SAT AUG 12 2017

NDZ050-121945-
McIntosh ND-
203 PM CDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCINTOSH COUNTY UNTIL
245 PM CDT...

At 203 PM CDT, a strong thunderstorm was located 7 miles north of
Ashley, moving east at 10 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Ashley, Danzig and Green Lake.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4609 9956 4625 9944 4624 9900 4595 9901
      4595 9924
TIME...MOT...LOC 1903Z 290DEG 11KT 4614 9939

HAMILTON
Local storm report, Aug 12, 2:06 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HEAVY RAIN       3 WSW LINCOLN           46.75N 100.76W
08/12/2017  M2.66 INCH       BURLEIGH           ND   NWS EMPLOYEE

            RAINFALL RECEIVED IN ROUGHLY 7 HOURS.

&&
Special weather statement, Aug 12, 2:15 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Bismarck ND
215 PM MDT SAT AUG 12 2017

NDZ033-122100-
Stark ND-
215 PM MDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STARK COUNTY UNTIL
300 PM MDT...

At 213 PM MDT, a strong thunderstorm was located 5 miles north
of Dickinson, moving east at 10 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm. Another strong storm was developing over South Heart, also
moving east around 10 mph and may impact Dickinson in the next 30
minutes.

Locations impacted include...
Dickinson, South Heart and Gladstone.

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4685 10302 4698 10282 4698 10247 4676 10250
TIME...MOT...LOC 2013Z 284DEG 9KT 4693 10274

HAMILTON
Special weather statement, Aug 12, 2:22 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
322 PM CDT SAT AUG 12 2017

NDZ050-051-122100-
Dickey ND-McIntosh ND-
322 PM CDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DICKEY AND
SOUTHEASTERN MCINTOSH COUNTIES UNTIL 400 PM CDT...

At 322 PM CDT, a strong thunderstorm was located 9 miles northwest of
Spring Creek Colony, or 16 miles east of Ashley, moving east at 10
mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Forbes.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4610 9910 4607 9869 4594 9874 4594 9915
TIME...MOT...LOC 2022Z 284DEG 9KT 4599 9903

HAMILTON
Special weather statement, Aug 12, 2:33 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
233 PM MDT SAT AUG 12 2017

NDZ043-122115-
Bowman ND-
233 PM MDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOWMAN COUNTY UNTIL
315 PM MDT...

At 233 PM MDT, a strong thunderstorm was located 5 miles west of Mud
Buttes, or 25 miles west of Bowman, moving southeast at 25 mph.

Wind gusts to 40 mph will be possible with this storm.

Locations impacted include...
Mud Buttes and Sunset Butte.

LAT...LON 4595 10396 4603 10399 4611 10397 4616 10377
      4594 10357
TIME...MOT...LOC 2033Z 337DEG 23KT 4605 10388

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:44 PM MDTSpecial Weather StatementBISGolden Valley46 min
Aug 11, 7:06 PM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie54 min
Aug 11, 7:57 PM MDTSevere Thunderstorm WarningBISGolden Valley63 min
Aug 11, 8:54 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley66 min
Aug 11, 9:57 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark63 min
Aug 12, 1:03 PM MDTSpecial Weather StatementBISMcIntosh42 min
Aug 12, 1:13 PM MDTSevere Thunderstorm WarningBISMcIntosh62 min
Aug 12, 2:15 PM MDTSpecial Weather StatementBISStark45 min
Aug 12, 2:22 PM MDTSpecial Weather StatementBISDickey38 min
Aug 12, 2:33 PM MDTSpecial Weather StatementBISBowman42 min
Aug 12, 2:56 PM MDTSpecial Weather StatementBISDickey49 min
Aug 12, 3:00 PM MDTSpecial Weather StatementBISMercer45 min
Aug 12, 3:09 PM MDTSpecial Weather StatementBISBillings51 min
Aug 12, 3:27 PM MDTSpecial Weather StatementBISMercer48 min
Aug 12, 3:34 PM MDTSevere Thunderstorm WarningBISMercer56 min
Aug 12, 3:45 PM MDTSpecial Weather StatementBISBillings45 min
Aug 12, 3:51 PM MDTSpecial Weather StatementBISMercer39 min
Aug 12, 4:14 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark61 min
Aug 12, 4:36 PM MDTSevere Thunderstorm WarningBISGrant, Morton54 min
Aug 12, 5:17 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger58 min
Aug 12, 5:25 PM MDTSevere Thunderstorm WarningBISGrant, Sioux65 min
Aug 12, 5:53 PM MDTTornado WarningBISSioux37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.